Anaphylaxis: what should you do?

Extreme allergic reactions – called anaphylaxis – aren’t common. But according to the online medical resource Patient, it’s estimated there are between one and three cases in every 10,000 people each year in the UK.

The most likely things that trigger anaphylaxis are wasp and bee stings, foods (nuts, fish, milk, eggs, shellfish and some fruits), medicines such as antibiotics, dyes used in medical tests, general anaesthetic and latex. According to Patient, about half a million people in the UK have had an anaphylactic reaction to bee or wasp venom, and almost a quarter of a million people under the age of 44 have had anaphylaxis caused by eating nuts.

However, there’s not always an obvious trigger (idiopathic anaphylaxis). In fact, of the 20 or so people who die each year in the UK due to anaphylactic reactions, about half have no known trigger.

Anaphylaxis usually develops suddenly and gets worse quickly. The symptoms to look out for include breathing difficulties, wheezing, lightheadedness, rapid heartbeat, confusion, anxiety and clammy skin. Health charity Allergy UK also claims anaphylaxis can be preceded by less severe allergy symptoms such as a tingling mouth, a runny nose, sneezing, a skin rash, stomach cramps and nausea.

Anaphylaxis should always be treated as a medical emergency and requires immediate treatment. If you suspect someone is having an anaphylactic reaction, here’s what Allergy UK says you should do:

STEP ONE

  • Stay with the person and call for help.
  • If any severe symptoms are present, proceed immediately to step three.
  • Give any medicines for mild reactions that the person has been prescribed (such as anti-histamine tablets/liquid).
  • If the person has been prescribed an adrenaline auto-injector device, find it and read the instructions.
  • For a child, contact the parent/guardian.

STEP TWO

Continue to watch for any one of the following signs of anaphylaxis:

  • Swelling of tongue and/or throat.
  • Difficulty in swallowing or speaking.
  • Vocal changes (hoarse voice).
  • Wheeze or persistent cough.
  • Difficult or noisy breathing.
  • Stomach cramps or vomiting after an insect sting.
  • Dizziness / collapse / loss of consciousness.

If any one of these symptoms is present, proceed immediately to step three.

STEP THREE

  • Lay person flat (if breathing is difficult, allow them to sit but do not let them stand or walk).
  • Use an adrenaline auto-injector device, if available (such as an EpiPen).
  • Call 999 for an ambulance.
  • For a child, also contact the parent/guardian.
  • Further adrenaline doses may be given (if a second auto-injector device is available) where there is no improvement after five minutes.

If you or someone you know has had an anaphylactic reaction in the past, you should be prescribed an adrenaline auto-injector and taught how to use it. Carry your auto-injector with you at all times – ideally, you should have two on your person wherever you are. Also make sure they haven’t reached their expiry date.

For more information on auto-injectors – including how to use one – speak to your local Careway pharmacist. Find your nearest Careway pharmacy by using our Pharmacy Finder.